New Mexico, 2011

Heavy Snow and High Wind in New Mexico, May 1 to 2, 2011

May 1 to 2, 2011 · NWS ABQ · 6 events in 6 counties and zones

An unseasonably cold late season upper level low pressure system over the northern Rockies developed southward into the Four Corners region on May 1st. A potent cold front also moved south and west across the eastern plains providing support for strong easterly upslope flow along the central mountain chain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably cold late season upper level low pressure system over the northern Rockies developed southward into the Four Corners region on May 1st. A potent cold front also moved south and west across the eastern plains providing support for strong easterly upslope flow along the central mountain chain. Widespread snowfall between 6 and 10 inches was reported over the northern mountains, with lighter amounts of 2 to 6 inches of the surrounding highlands and upper Rio Grande Valley. Strong gap winds within the central valley also delivered wind gusts between 40 and 60 mph during the early morning hours May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 2:00 AM MST, 0 minutes earlier.

Area forecast discussion, May 1, 2:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT SUN MAY 1 2011

.DISCUSSION...
THE VERY SLOW MOVING AND UNSEASONABLY COLD UPPER LEVEL TROUGH
SPENT THE NIGHT JUST NW OF THE FOUR CORNERS AS A GUSTY BACK DOOR
COLD FRONT PUSHED ITS WAY TO THE EAST SLOPES OF THE CENTRAL
MOUNTAINS. THE FRONT WILL SLAM INTO THE RIO GRANDE VALLEY EARLY
THIS MORNING WITH A STRONG EAST WIND BELOW CANYONS. WILL CONTINUE
CONTINUE WITH THE HIGH WIND WARNING THROUGH THIS MORNING IN THE
MIDDLE AND LOWER RIO GRANDE VALLEY...THOUGH PARTS OF ABQ DOWNWIND
OF TIJERAS CANYON HAVE THE BEST CHANCE OF EXPERIENCING WARNING
CRITERIA WINDS. ELSEWHERE IN THE HIGH WIND WARNING AREA...SLIGHTLY
WEAKER SPEEDS FROM 20 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE MORE
LIKELY. WILL CONTINUE WITH THE ONGOING WINTER STORM HEADLINES FOR
THE NORTHERN MOUNTAINS AND NE HIGHLANDS AND ADD WINTER WEATHER
ADVISORIES TO THE NW HIGHLANDS...AS WELL AS THE LOWER CHAMA AND
UPPER RIO GRANDE RIVER VALLEYS. THE BEST CHANCE FOR SNOW IN THE
ADVISORY AREAS WILL BE THIS MORNING...WHEN LOW LEVEL CONVERGENCE
WILL STRENGTHEN AS THE BACK DOOR COLD FRONT PUSHES INTO THESE
AREAS FROM THE SOUTH AND SOUTHEAST. AM CONCERNED ABOUT HOW LOW THE
DEW POINTS ARE...EVEN BEHIND THE FRONT...BUT MODELS ARE VERY
BULLISH ON SNOW ACCUMULATION IN THESE AREAS. FURTHER...THE UPPER
TROUGH WILL CROSS VERY SLOWLY...AND THIS SHOULD GIVE LOW LEVEL
MOISTURE SOME TIME TO BACK INTO THE ADVISORY AREA. OPTED NOT TO
ISSUE A WINTER WEATHER ADVISORY FOR THE NE PLAINS SOUTHEASTWARD TO
CLINES CORNERS...BUT AROUND AN INCH OF SNOW WILL CERTAINLY BE
POSSIBLE IN THESE AREAS MAINLY THIS MORNING WHILE TEMPERATURES ARE
COLDEST. HIGH TEMPERATURES TODAY AND MONDAY WILL BE 10 TO 30
DEGREES BELOW NORMAL AREAWIDE.

THE BASE OF THE UPPER TROUGH WILL GRADUALLY CROSS NM ON MONDAY.
THE BEST DYNAMICS FOR SNOW ACCUMULATION WILL BE AHEAD OF THE
TROUGH...SO ANY ADDITIONAL SNOW ACCUMULATIONS THAT FALL IN THE
VICINITY OF THE NORTHERN MOUNTAINS ON MONDAY SHOULD BE ON THE
LIGHTER SIDE. THE BIGGER CONCERN TONIGHT AND MONDAY NIGHT WILL BE
WIDESPREAD TEMPERATURES BELOW FREEZING. MANY LOWER ELEVATION PARTS
OF CENTRAL AND SOUTHERN NM HAVE ALREADY PASSED THEIR AVERAGE LAST
FREEZE DATE...SO THESE FRIGID TEMPS MAY CATCH SOME AMBITIOUS
GARDNERS OFF GUARD.

TUESDAY THROUGH THE COMING WORK WEEK...A DRIER AND WARMER NW FLOW
ALOFT WILL ESTABLISH. A LARGE LOW PRESSURE SYSTEM WILL CROSS THE
NORTHERN ROCKIES INTO THE UPPER GREAT PLAINS WED THROUGH
THURSDAY...AND THIS SHOULD SEND A BACK DOOR COLD FRONT INTO NEW
MEXICOS NE PLAINS WED NIGHT OR THURSDAY. IT COULD EVEN SPARK A FEW
SHOWERS...BUT NOTHING VERY HEAVY.

LOOK FOR AN UPDATE TO THE CCF BY 4 AM...BECAUSE WE ARE STILL
TWEAKING POPS AFTER THE TODAY PERIOD.

44

&&

.AVIATION...
WINTER WEATHER EVENT WILL BRING WIDESPREAD IFR CONDITIONS TO MUCH
OF NRN NM...GENERALLY ALONG/NORTH OF I-40 AND EAST OF HIGHWAY 550.
MVFR CONDITIONS WILL RESIDE FROM KCAO TO KTCC WESTWARD TO KE80. IT
APPEARS SIGNIFICANT SNOW ACCUMULATIONS WILL IMPACT THE NRN MTS AS
WELL AS KRTN/KLVS...WITH WIDESPREAD MT OBSCURATIONS LIKELY. EXPECT
THESE CONDITIONS TIL 00Z/MON...THEN A GRADUAL REDUCTION IN PRECIP.
IFR/MVFR CIGS WILL REMAIN IN PLACE THROUGH SUN NIGHT/MON MORNING.
MEANWHILE...STRONG WINDS WILL CONTINUE TO EXPAND WESTWARD BEHIND A
SURFACE COLD FRONT. THIS FEATURE WILL POSE A HIGH THREAT FOR WINDS
RANGING FROM 30-40KTS WITH GUSTS UP TO 50KTS WITHIN THE RIO GRANDE
VALLEY...INCLUDING KABQ. AN AVIATION WEATHER WARNING IS ALREADY IN
EFFECT THROUGH NOON MDT. WINDS WILL BE SLOW TO DECREASE THROUGHOUT
THE DAY...REMAINING GUSTY TIL ABOUT 03Z/MON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER

&&

.FIRE WEATHER...
SIGNIFICANT CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED INTO
THE UPCOMING WORK WEEK. IN THE MEANTIME...A COLDER AND MORE HUMID
AIRMASS WILL IMPACT AREAS ALONG/EAST OF THE CONTINENTAL DIVIDE FOR
SUNDAY INTO MONDAY. ANOTHER OOZE OF MOISTURE ADVECTION WILL ARRIVE
IN THE ERN PLAINS FOR WED NIGHT/THU.

A HEALTHY BOUT OF ISENTROPIC LIFT IS NOTED ALONG THE 295K SURFACE
EARLY THIS MORNING AND WILL CONTINUE INTO THE MID-AFTERNOON HOURS.
THIS WILL RESULT IN WIDESPREAD PCPN IMPACTING THE CENTRAL/EASTERN
PORTIONS OF THE STATE...GENERALLY ALONG AND NORTH OF INTERSTATE 40.
MODERATE TO HEAVY SNOWFALL WILL OCCUR ACROSS THE NRN MOUNTAINS AND
INTO THE NE HIGHLANDS AS THE OROGRAPHIC UPSLOPE COMPONENT REMAINS
STRONG THROUGH THE EVENING. MEANWHILE...A COLD FRONT WILL USHER IN
SIGNIFICANTLY COLDER AIR AND HIGHER HUMIDITIES IN ITS WAKE. EXPECT
TEMPERATURES TO BE 15 TO 30 DEGREES BELOW SEASONAL AVERAGES TODAY.

PRECIPITATION WILL GRADUALLY WANE THROUGHOUT THE DAY ON MONDAY AS
THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE ACTIVITY SHIFTS INTO TX
BY AFTERNOON. TEMPERATURES WILL REMAIN 15-25 DEGREES BELOW NORMAL
FOR MONDAY WITH MINIMUM HUMIDITIES RANGING FROM 15 PERCENT WEST OF
THE CONTINENTAL DIVIDE TO THE 30S/40S IN ERN NEW MEXICO. WINDS ARE
EXPECTED TO BE MUCH LIGHTER AS WELL. HAINES AND VENTILATION RATES
WILL TAKE A HIT AS A RESULT...WITH VERY LOW/VERY GOOD RESPECTIVELY.

WESTERLY FLOW WILL RETURN TO THE LAND OF ENCHANTMENT ON TUESDAY...
WITH TEMPERATURES REBOUNDING 10-20 DEGREES. TEMPERATURES WILL STAY
BELOW SEASONAL NORMALS...BUT MINIMUM HUMIDITIES WILL RANGE FROM 10
TO 35 PERCENT FROM THE WRN TO NRN MOUNTAINS. THE RIO GRANDE VALLEY
AND ERN PLAINS WILL BE IN THE TEENS. VENTILATION RATES WILL LIKELY
BE THE LOWEST DURING THIS PERIOD...RANGING FROM POOR TO GOOD.

NEAR CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE HIGH
PLAINS ON WEDNESDAY AND ITS STILL UNCLEAR HOW MUCH COVERAGE CAN BE
EXPECTED. NONETHELESS...ANOTHER UPPER LEVEL CLIPPER WILL DRIVE AN
ASSOCIATED COLD FRONT THROUGH THE ERN PLAINS WED NIGHT/THU. HIGHER
HUMIDITIES WILL BE LIMITED AS THE EXTENT OF MOISTURE APPEARS TO BE
MARGINAL IN ITS WAKE. NO MAJOR SYSTEMS ARE PROGGED FOR THE UPCOMING
WEEKEND...THUS CONFIDENCE IN WIDESPREAD CRITICAL FIRE CONDITIONS IS
VERY LOW.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  24  56  26 /  20   5   0   0
DULCE...........................  41  14  48  19 /  80  30  10   0
CUBA............................  43  13  46  23 /  70  40  10   0
GALLUP..........................  50  16  55  15 /  10  10   5   0
EL MORRO........................  48  14  49  16 /  10  20  10   0
GRANTS..........................  50  13  47  16 /  40  30  10   0
QUEMADO.........................  49  18  56  20 /   5   5   0   0
GLENWOOD........................  63  26  66  30 /   0   0   0   0
CHAMA...........................  33  16  43  17 /  80  40  20   0
LOS ALAMOS......................  39  18  47  28 /  70  60  20   0
PECOS...........................  36  18  46  22 /  60  60  30   0
CERRO/QUESTA....................  34  16  44  14 /  70  30  30   0
RED RIVER.......................  27  14  35  17 / 100  60  40   0
ANGEL FIRE......................  28  16  36  17 / 100  60  40   0
TAOS............................  39  19  45  17 /  70  30  20   0
MORA............................  33  15  41  22 /  90  50  30   0
ESPANOLA........................  44  22  51  27 /  60  30  10   0
SANTA FE........................  43  20  48  25 /  50  60  20   0
SANTA FE AIRPORT................  45  24  50  25 /  40  50  10   0
ALBUQUERQUE FOOTHILLS...........  46  24  51  31 /  20  40  10   0
ALBUQUERQUE HEIGHTS.............  50  31  53  35 /  10  40   5   0
ALBUQUERQUE VALLEY..............  50  27  54  28 /  10  40   5   0
ALBUQUERQUE WEST MESA...........  48  24  54  29 /  20  40   5   0
LOS LUNAS.......................  51  25  55  28 /  10  30   0   0
RIO RANCHO......................  47  24  52  30 /  20  40  10   0
SOCORRO.........................  53  34  59  35 /   5  10   0   0
SANDIA PARK/CEDAR CREST.........  41  20  44  26 /  50  60  30   0
TIJERAS.........................  45  22  46  28 /  40  50  20   0
MORIARTY/ESTANCIA...............  44  22  48  22 /  40  40  30   0
CLINES CORNERS..................  40  19  45  24 /  50  50  30   0
GRAN QUIVIRA....................  47  28  51  30 /  10  30  10   0
CARRIZOZO.......................  50  38  56  35 /   0  20   0   0
RUIDOSO.........................  46  27  45  30 /  10  30  20   0
CAPULIN.........................  35  19  39  25 /  90  30  40   5
RATON...........................  37  24  44  22 /  80  30  30   5
SPRINGER........................  37  24  45  22 /  80  30  30   5
LAS VEGAS.......................  34  21  43  23 /  70  40  40   0
CLAYTON.........................  42  26  50  32 /  50  10  20   0
ROY.............................  40  25  46  27 /  60  20  20   0
CONCHAS.........................  49  26  52  32 /  40  20  20   5
SANTA ROSA......................  49  27  52  30 /  30  30  20   0
TUCUMCARI.......................  50  29  54  33 /  30  20  20   5
CLOVIS..........................  49  30  52  30 /  10  10  10   5
PORTALES........................  51  32  53  31 /  10  10  10   5
FORT SUMNER.....................  52  34  57  32 /  20  20  10   0
ROSWELL.........................  57  37  56  33 /   5  10  10   5
PICACHO.........................  51  35  50  27 /   5  20  10   0
ELK.............................  49  32  48  28 /   5  20  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT MONDAY
FOR THE FOLLOWING ZONES...NMZ503-504-516-517.

WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING
ZONES...NMZ510>515-527>529.

HIGH WIND WARNING UNTIL NOON MDT TODAY FOR THE FOLLOWING ZONES...
NMZ518>520.

&&

44/46
Hazardous weather outlook, Apr 30, 5:02 AM MST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MDT SAT APR 30 2011

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SPRING SNOW STORM WILL TARGET NORTHERN NEW MEXICO TONIGHT
THROUGH SUNDAY NIGHT OR MONDAY. SNOW ACCUMULATION WILL BEGIN IN
THE MOUNTAINS NEAR THE COLORADO BORDER THIS EVENING...THEN SPREAD
TO THE REMAINDER OF THE NORTHERN MOUNTAINS...UPPER RIO GRANDE
VALLEY...NORTHEAST HIGHLANDS AND NORTHEAST PLAINS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE NORTHERN
MOUNTAINS AND NORTHEAST HIGHLANDS SUNDAY THROUGH LATE SUNDAY NIGHT
OR MONDAY. ACCUMULATIONS BY MONDAY MORNING MAY REACH SEVERAL
INCHES IN THE NORTHEAST HIGHLANDS AND UPWARDS OF A FOOT ACROSS THE
SAN JUAN AND SANGRE DE CRISTO MOUNTAINS. A FEW INCHES OF SNOW WILL
ALSO BE POSSIBLE ACROSS THE NORTHEAST PLAINS...CENTRAL HIGHLANDS
ALONG AND NORTH OF I-40...SANDIA AND JEMEZ MOUNTAINS...LOWER CHAMA
AND UPPER RIO GRANDE RIVER VALLEYS...AND THE SANTA FE METRO AREA.
VERY COLD AIR WILL ACCOMPANY THE STORM SYSTEM...WITH HIGH
TEMPERATURES SUNDAY AND MONDAY FROM 7 TO 30 DEGREES BELOW NORMAL.
FREEZING TEMPERATURES WILL BECOME WIDESPREAD ACROSS NORTHERN AND
CENTRAL NEW MEXICO SATURDAY NIGHT AND ESPECIALLY SUNDAY NIGHT. FOR
MORE DETAILS ON THE WINTER STORM...PLEASE REVIEW THE LATEST WINTER
STORM WATCH. IN ADDITION...STRONG EAST CANYON WINDS WILL DEVELOP
IN THE RIO GRANDE VALLEY SATURDAY NIGHT INTO SUNDAY MORNING. THE
POTENTIAL EXISTS FOR SUSTAINED WIND SPEEDS AT 40 MPH WITH GUSTS
APPROACHING 60 MPH IN ALBUQUERQUE BELOW TIJERAS CANYON EARLY
SUNDAY MORNING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

44

Event by event

5 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Far Northeast Highlands

When
May 1, 2:00 AM MST to 8:00 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Public

Various snowfall amounts between 4 and 8 inches were reported from public and spotters. Wagon Mound received 8 inches of snowfall.

Heavy Snow, Northeast Highlands

When
May 1, 2:00 AM MST to 8:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
Public

Various amounts between 1 and 6 inches were reported from public, law enforcement, and spotters. Trujillo received 4 inches of snowfall.

High Wind, Albuquerque Metro Area

When
May 1, 4:00 AM MST to 9:00 AM MST
Where
Albuquerque Metro Area forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Public

High wind gust of 62 mph reported at base of Sandia Tram. A 59 mph wind gust was also measured at the mouth of Embudo Canyon.

Heavy Snow, San Juan Mountains

When
May 1, 6:00 AM MST to 8:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
CoCoRaHS

Various snowfall amounts from spotters, CoCoRaHS, and SNOTEL data between 6 and 10 inches across the San Juan Mountains. El Rito reported 7.5 inches and Bateman SNOTEL 9.0 inches.

Heavy Snow, Jemez Mountains

When
May 1, 6:00 AM MST to May 2, 8:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Various heavy snowfall amounts between 6 and 11 inches reported over the Jemez Mountains. Wolf Canyon reported 11 inches and Vacas Locas SNOTEL 8 inches.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
May 1, 6:00 AM MST to May 2, 2:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
CoCoRaHS

Various reports between 2 and 9 inches were reported from CoCoRaHS, spotters, SNOTELs, and the public. Black Lake received 9 inches and Gascon 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287979, 287984, 287964, 287965, 287967, 287975.